Alert archive / Hawaii / High Surf Warnings in 2020
High Surf Warning 3, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Jan 24, 2020, 4:05 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Jan 25, 2020, 3:54 AM HST. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 24, 2020, 4:05 PM HST (02:05 UTC)
- In effect from
- Jan 25, 2020, 3:54 AM HST
- Expired
- Jan 26, 2020, 3:30 PM HST
- In force
- 36 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 2.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
238 WHHW40 PHFO 250205 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 405 PM HST Fri Jan 24 2020 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... .A long-period northwest swell will steadily build through the day Saturday and peak late Saturday afternoon into Saturday night. This swell is expected to gradually decrease Sunday and into early next week. HIZ001>003-006>008-012-013-017-019-020-251515- /O.NEW.PHFO.SU.W.0003.200125T1600Z-200127T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 405 PM HST Fri Jan 24 2020 ...HIGH SURF WARNING IN EFFECT FROM 6 AM SATURDAY TO 6 PM HST SUNDAY... * WHAT...Surf rising to 24 to 34 feet Saturday and lowering to 20 to 28 feet Sunday along north and west facing shores Niihau and Kauai, and north facing shores of Oahu, Molokai and Maui. Surf rising to 15 to 25 feet Saturday and lowering to 12 to 20 feet Sunday along west facing shores of Oahu and Molokai.. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai and north facing shores of Maui. * WHEN...From 6 AM Saturday to 6 PM HST Sunday. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ Kino
5 follow-up statements
298 WHHW40 PHFO 251354 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 354 AM HST Sat Jan 25 2020 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... .A large long-period northwest swell will rapidly build from northwest to southeast down the island chain today. The swell is expected to peak late this afternoon through tonight, then gradually lower Sunday into early next week. HIZ001>003-006>008-012-013-017-019-020-260400- /O.EXT.PHFO.SU.W.0003.200125T1354Z-200127T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 354 AM HST Sat Jan 25 2020 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST SUNDAY... * WHAT...Surf will rapidly rise to 25 to 35 feet today, hold through tonight, then lower to 20 to 28 feet Sunday along north and west facing shores of Niihau and Kauai, and north facing shores of Oahu, Molokai and Maui. Along west facing shores of Oahu and Molokai, surf will rapidly rise to 17 to 25 feet today, hold through tonight, then lower to 14 to 20 feet Sunday. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai and north facing shores of Maui. * WHEN...Until 6 PM HST Sunday. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ HIZ023-026-260400- /O.NEW.PHFO.SU.Y.0007.200125T2200Z-200127T1600Z/ Kona-Kohala- 354 AM HST Sat Jan 25 2020 ...HIGH SURF ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM HST MONDAY... * WHAT...Surf will build to 6 to 10 feet along west facing shores of the Big Island this afternoon, hold through Sunday, then lower to 5 to 8 feet Sunday night. * WHERE...West facing shores of the Big Island. * WHEN...From noon today to 6 AM HST Monday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Boaters should expect recreational surfers and body boarders utilizing harbor channels to access surfing areas. && $$
367 WHHW40 PHFO 251416 CCA CFWHFO Coastal Hazard Message...CORRECTED National Weather Service Honolulu HI 416 AM HST Sat Jan 25 2020 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND... .A large long-period northwest swell will rapidly build from northwest to southeast down the island chain today. The swell is expected to peak late this afternoon through tonight, then gradually lower Sunday into early next week. HIZ001>003-006>008-012-013-017-019-020-260400- /O.EXT.PHFO.SU.W.0003.200125T1354Z-200127T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 416 AM HST Sat Jan 25 2020 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST SUNDAY... * WHAT...Surf will rapidly rise to 25 to 35 feet today, hold through tonight, then lower to 20 to 28 feet Sunday along north and west facing shores of Niihau and Kauai, and north facing shores of Oahu, Molokai and Maui. Along west facing shores of Oahu and Molokai, surf will rapidly rise to 17 to 25 feet today, hold through tonight, then lower to 14 to 20 feet Sunday. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai and north facing shores of Maui. * WHEN...Until 6 PM HST Sunday. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ HIZ023-026-260400- /O.NEW.PHFO.SU.Y.0007.200125T2200Z-200127T1600Z/ Kona-Kohala- 416 AM HST Sat Jan 25 2020 ...HIGH SURF ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM HST MONDAY... * WHAT...Surf will build to 6 to 10 feet along west facing shores of the Big Island this afternoon, hold through Sunday, then lower to 5 to 8 feet Sunday night. * WHERE...West facing shores of the Big Island. * WHEN...From noon today to 6 AM HST Monday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Boaters should expect recreational surfers and body boarders utilizing harbor channels to access surfing areas. && $$
391 WHHW40 PHFO 260130 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 330 PM HST Sat Jan 25 2020 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND... .The current large long-period northwest swell will peak tonight, then gradually lower Sunday into early next week. HIZ001>003-006>008-012-013-017-019-020-261430- /O.CON.PHFO.SU.W.0003.000000T0000Z-200127T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 330 PM HST Sat Jan 25 2020 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY... * WHAT...Surf of 25 to 35 feet through tonight, then lowering to 20 to 28 feet Sunday, along north and west facing shores of Niihau and Kauai, and north facing shores of Oahu, Molokai and Maui. Along west facing shores of Oahu and Molokai, surf of 17 to 25 feet through tonight, then lowering to 14 to 20 feet Sunday. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai and north facing shores of Maui. * WHEN...Until 6 PM HST Sunday. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ HIZ023-026-261430- /O.CON.PHFO.SU.Y.0007.000000T0000Z-200127T1600Z/ Kona-Kohala- 330 PM HST Sat Jan 25 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...Surf of 6 to 10 feet along west facing shores of the Big Island through Sunday, then lowering to 5 to 8 feet Sunday night. * WHERE...West facing shores of the Big Island. * WHEN...Until 6 AM HST Monday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Boaters should expect recreational surfers and body boarders utilizing harbor channels to access surfing areas. && $$
815 WHHW40 PHFO 261407 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 407 AM HST Sun Jan 26 2020 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND... .The current large long-period northwest swell will hold through this morning, then gradually lower this afternoon through Tuesday. Another large northwest swell is expected on Wednesday and will likely bring advisory level surf along exposed north and west facing shores. HIZ001>003-006>008-012-013-017-019-020-270315- /O.CON.PHFO.SU.W.0003.000000T0000Z-200127T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 407 AM HST Sun Jan 26 2020 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf of 20 to 30 feet this morning, lowering to 18 to 25 feet this afternoon along north and west facing shores of Niihau and Kauai, and north facing shores of Oahu, Molokai and Maui. Along west facing shores of Oahu and Molokai, surf of 16 to 22 feet this morning, lowering to 12 to 20 feet. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai and north facing shores of Maui. * WHEN...Until 6 PM HST this evening. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. && $$ HIZ023-026-270315- /O.CON.PHFO.SU.Y.0007.000000T0000Z-200127T1600Z/ Kona-Kohala- 407 AM HST Sun Jan 26 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...Surf of 6 to 9 feet along west facing shores of the Big Island, lowering to 5 to 8 feet tonight. * WHERE...West facing shores of the Big Island. * WHEN...Until 6 AM HST Monday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Kino
452 WHHW40 PHFO 270130 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 330 PM HST Sun Jan 26 2020 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI AND WEST FACING SHORES OF THE BIG ISLAND... .The current large long-period northwest swell will gradually lower through Tuesday. Another moderate to large northwest swell is expected Tuesday night into Wednesday, and will likely bring advisory level surf along exposed north and west facing shores. HIZ001>003-006>008-012-013-017-019-020-271430- /O.CAN.PHFO.SU.W.0003.000000T0000Z-200127T0400Z/ /O.EXB.PHFO.SU.Y.0007.000000T0000Z-200128T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 330 PM HST Sun Jan 26 2020 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST MONDAY... ...HIGH SURF WARNING IS CANCELLED... * WHAT...Surf lowering to 14 to 22 feet along north and west facing shores of Niihau and Kauai, and north facing shores of Oahu, Molokai, and Maui, decreasing to 10 to 16 feet Monday; and surf lowering to 10 to 16 feet along west facing shores of Oahu and Molokai, decreasing to 8 to 12 feet Monday. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, and Molokai, and north facing shores of Maui. * WHEN...Until 6 PM HST Monday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Boaters should expect recreational surfers and body boarders utilizing harbor channels to access surfing areas. && $$ HIZ023-026-271430- /O.CON.PHFO.SU.Y.0007.000000T0000Z-200127T1600Z/ Kona-Kohala- 330 PM HST Sun Jan 26 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...Surf lowering to 6 to 10 feet along west facing shores of the Big Island. * WHERE...West facing shores of the Big Island. * WHEN...Until 6 AM HST Monday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Boaters should expect recreational surfers and body boarders utilizing harbor channels to access surfing areas. && $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 24, 4:04 PM HST, 1 minute earlier.
Area forecast discussion, Jan 24, 4:04 PM HST, 1 minute before
Area Forecast Discussion National Weather Service Honolulu HI 404 PM HST Fri Jan 24 2020 .SYNOPSIS... Moderate trade winds will build in tonight as front dissipates over Kauai. Winds will shift southeasterly by Monday as a front passes by to the north with land and sea breezes prevailing Tuesday into Thursday. Another cold front may bring wet weather to the state next weekend. && .DISCUSSION... Visible satellite across Hawaii shows a dissipating front over Kauai and a convergence band over the Big Island, where mostly cloudy skies prevail this afternoon. Between these features on Oahu and Maui County, mostly sunny to partly cloudy skies prevail. Zonal flow aloft will keep the atmosphere stable through the next week. 00Z soundings show a strong inversion 7-8 kft high with perceptible water values just over 1 inch. Sea breezes set in over the islands this afternoon as the background winds are light. Trade winds associated with a bubble high building behind the front will overrun the dissipating front and build to moderate breezes for all islands by Saturday morning. The trades will focus clouds and light showers over windward areas Saturday, but rainfall amounts will be light. The trade winds will veer east southeast Sunday night and Monday as another cold front approaches from the northwest. This front will not directly impact the islands as it will pass well to the north on Monday. Winds will focus clouds and showers over windward and southeast slopes of Maui and the Big Island, but localized sea breezes could set up in some of the blocked leeward areas of Kauai and Oahu where afternoon clouds will be predominant. Yet another front will follow this front and will keep the land and sea breeze pattern flow going for all islands Tuesday through Thursday. Expect clouds to build up during the daytime and clear out at night, with no significant rainfall. Long range guidance shows the cold front moving into the western islands next Friday, but there are differences between the GFS and ECMWF. The GFS model brings the front into Kauai and Oahu Friday, while the ECMWF keeps the boundary just north of Kauai. Expect these differences in frontal placement to diminish as the forecast time period grows shorter. && .AVIATION... Sea breezes with mostly dry and VFR conditions will continue for most locations into this evening, aside from a weak area of moisture southeast of the state bringing a few light showers to eastern portions of the Big Island. As a dissipating cold front nears Kauai from the northwest this evening and tonight, weak trade wind flow is expected to return to the central and western portions of the state, with increasing cloud cover. The bulk of the clouds and shower activity, though, should remain concentrated on Kauai, as well as windward locations of the other smaller islands. No AIRMETS are anticipated through this evening, but may be needed for mountain obscuration later tonight, especially for Kauai, as clouds and showers increase with the remainder of the front. && .MARINE... A dissipating stationary front will linger around Kauai waters through tonight. A ridge of high pressure will then build north of the area behind the front, and will bring a brief return of moderate to locally strong winds tonight through Saturday night. Another front will approach and stall out to the west of the islands early next week, diminishing the winds over the western islands while moderate to locally strong east-southeasterly winds hang on in the unsheltered areas around Maui and the Big Island. Another front approaching from the northwest during the middle and latter part of next week, will diminish winds further, with light and variable winds prevailing across most of the island chain. Seas are expected to rise to SCA levels across most of the marine area late tonight into Saturday as a new large northwest swell arrives. Trade winds will also strengthen briefly to SCA levels across the Alenuihaha Channel on Saturday. SCAs has been issued for all Hawaiian waters except the Maalaea Bay for Saturday and Saturday night due to a combination of winds and seas, with some areas holding onto SCA level seas into early next week. Surf will keep pumping along north and west facing shores as a progressive weather pattern across the northern Pacific keeps a series of large northwest swells moving through the islands. The next northwest swell will fill in late tonight and build through the day Saturday with surf peaking above warning levels late Saturday into Saturday night. This swell will be on a downward trend Sunday, but is expected to hold at warning levels during the day before dropping to advisory levels Sunday night. As this swell eases early next week, advisory level surf may hold through Monday before dropping below HSA threshold Monday night and Tuesday. Over the Big Island, this swell will likely bring advisory level surf to exposed west facing shores late Saturday through Sunday. Another large northwest swell will be possible during the middle to latter part of next week. Surf along exposed east facing shores will remain small through the period due to the lack of persistent trades locally and upstream across the eastern Pacific. Surf along south facing shores will remain small through next week. A couple background south swells expected over the weekend and again on Tuesday should be enough to keep things from going flat. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning from 6 AM Saturday to 6 PM HST Sunday for north and west facing shores of Niihau, Kauai, Oahu, Molokai and for north facing shores of Maui. Small Craft Advisory from midnight tonight to 6 AM HST Sunday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-Oahu Windward Waters. Small Craft Advisory from 6 AM Saturday to 6 AM HST Sunday for Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Pailolo Channel-Alenuihaha Channel- Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Foster AVIATION...TS MARINE...Kino
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 4:01 PM HST | Small Craft Advisory | HFO | 3 days | |
| Jan 25, 4:16 AM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 71 hr |
Nearby
High Surf Warnings in Hawaii, 2020Every high surf warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.